[an error occurred while processing this directive]
BBC News
watch One-Minute World News
Last Updated: Tuesday, 17 January 2006, 12:04 GMT
Sight warning on impotency drugs
Viagra
Viagra has proved to be hugely popular
Impotency drugs such as Viagra and Cialis may be associated with increased risk of damage to the optic nerve in some men, research suggests.

US researchers found an increased risk in men with a history of heart attack or high blood pressure.

The University of Alabama team said healthcare professionals should warn patients of the potential risk.

The British Journal of Ophthalmology study follows several reports linking the drugs to eyesight problems.

NAION
A common cause of sudden vision loss in people over 50
Caused by a blockage of the tiny ciliary arteries supplying blood to the anterior optic nerve
There is no direct treatment, although corticosteroids are sometimes used to reduce swelling in the optic nerve

The findings are based on 76 men attending one US specialist eye clinic.

Half the men had optic nerve damage, diagnosed as non-arteritic anterior ischaemic optic neuropathy (NAION), the rest were free of the problem.

All the patients were asked about their lifestyle, including smoking and alcohol intake, whether they had been diagnosed with heart disease, diabetes, or high blood pressure and prescribed treatment for these conditions.

They were also asked if they had been prescribed Viagra and Cialis for erectile difficulties.

Men with optic nerve damage were no more likely to have taken the impotency drugs than men in the comparison group.

But men who had had a heart attack were 10 times more likely to have optic nerve damage if they had taken Viagra or Cialis before their diagnosis.

Men with high blood pressure were also more likely to have optic nerve damage if they had taken these drugs, although this was not statistically significant.

Blood flow

The authors caution that their study is small, but suggest that the drugs may reduce the blood flow to the anterior optic nerve, resulting in tissue damage.

They believe the drugs may heighten the risk of NAION in those with vascular disease, who are already more susceptible.

The researchers urge any patient who has endured a sudden severe loss of vision, and has been prescribed Viagra or Cialis, to contact a doctor.

Writing in the journal, they said: "Though NAION is a rare condition, the large number of men using Viagra or Cialis suggests that, should an association truly exist, the incidence of NAION could rise dramatically."

An editorial in the same journal points out that some patients with impaired eyesight as a result of NAION have reportedly decided to sue Pfizer, the manufacturers of Viagra.

However, Pfizer has said there were no reports of NAION in the trials of the drug carried out before it was licensed.

The company also argued that a greater number of cases related to this type of drug would have been reported by now if the association was anything other than coincidental.

Lilly ICOS, which manufactures Cialis, said there had been a small number of cases of NAION in people taking the drug.

This was now flagged up in the prescribing information.

In a statement, the company said it was difficult to establish a firm link as most patients taking impotency drug had other risk factors which rendered them potentially vulnerable to NAION.




SEE ALSO:
Viagra linked to blindness risk
01 Apr 05 |  Health


RELATED INTERNET LINKS:
The BBC is not responsible for the content of external internet sites


PRODUCTS AND SERVICES

Americas Africa Europe Middle East South Asia Asia Pacific